Ohio, 2022

Damaging Winds in Ohio, June 13 to 16, 2022

June 13 to 16, 2022 · NWS PBZ · 40 events in 8 counties and zones

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
$355,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A new mesoscale convective system (MCS) developed from the outflow of a previously mature MCS in southern Wisconsin before venturing southeast into the Ohio River Valley the evening of June 13th. Strong winds from Indiana to eastern Ohio were measured and observed; the Fort Wayne International Airport in the state of Indiana measured a wind gust of 98mph.

The county that was hit the hardest was Tuscarawas, as a rear inflow jet advances from the northwest. Drones, a damage survey team, and aerial satellite data (Sentinel 2) showed numerous swaths of tree damage in central Tuscarawas County. Isolated areas experienced wind damage equivalent to an EF2 tornado (wind gusts up to 120mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 8:05 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 13, 8:05 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
905 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Warm, humid conditions and periodic thunderstorms can be
expected through mid week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Overall forecast trend is on track - no appreciable changes
needed for the late eve update.

Previous...
Tonight, under northwest flow, a mesoscale convective system is
poised to sweep out of the Great Lakes Region. This system is
expected to bring very heavy rain and fairly widespread damaging
gusts to the Upr OH Region in the predawn hours of Tuesday.

The overnight period is thus SPC-highlighted with a slight, to
enhanced risk of severe weather given deep layer shear via nw
flow and cold pool formation within the MCS. The primary threat
is thus of damaging wind despite a stabilizing boundary layer.
The NW flow and propagation vectors favor east central OH and
across the WV Panhandle for the primary target axis. Multiple
convective impulses may support local flash flooding as well for
urban and flood prone areas - rapid movement should limit
widespread flood potential though.

In the wake of the MCS, a building high pres ridge will drive
temperature about 10 degrees above the averages on Tuesday.
This combined with the high humidity will drive heat indices
toward the 100 mark, especially over East Central Ohio.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Heat advisories and/or warnings look likely needed Wednesday as
the mentioned ridge builds further and heat index values rise
to 100F+ across the majority of the forecast area. Advisory
levels will again be possible Thursday across southern zones as
well.

In addition to the heat, another shortwave will move into the
the lower Great Lakes region as a warm front extends into the
forecast area for Wednesday afternoon. With the heat and
unstable conditions, this could initiate a few showers and
thunderstorms as well. Depending on the coverage here, this
could disrupt the heat index values as well.

By Thursday and into Thursday night a strong shortwave looks to
finally weaken the ridge as it ushers a cold front into the
forecast area. While some very warm temperatures are likely for
the Thursday as well, the onset of a cold front into the
forecast area could lead to some severe storms again into
Thursday night. Due to this, the SPC has put the Upper OH Valley
in an outlook for severe weather. This corresponds to the break
down of the ridge as the breakdown of the ridge is also a
period to watch for as this usually leads to unsettled weather.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cold front passing through will lead to cooler temps for
Friday and into the coming weekend. High pressure will move in
behind the front for the weekend as well leading to some quieter
weather. As well, the upper level pattern will shift with a
ridge building in the west once again leaving the PBZ forecast
area in between a deep trough off to the east and ridging in the
west. The rest of the forecast period looks to be seasonal and
dry.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
An advancing mesoscale convective system will degrade conditions
rapidly after 06z. Expect IFR in +ra and potential wind gusts of
40 to 50 kts. Rapid improvement can be expected after daybreak
on Tuesday via building high pres.

.Outlook...
Rain and restriction are again likely for late Wednesday and
Thursday with the approach and passage of a cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 9:05 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1005 PM EDT Mon Jun 13 2022

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-150215-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1005 PM EDT Mon Jun 13 2022

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...Tonight.

Severe thunderstorms will be possible tonight into Tuesday morning.
Damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-150215-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
1005 PM EDT Mon Jun 13 2022

...SEVERE THUNDERSTORM WATCH 361 IN EFFECT UNTIL 3 AM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid weather is expected through mid week. Heat advisories
and/or warnings may be needed Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Cleveland radar (KCLE), 121 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

40 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
June 13, 10:59 PM EST
Where
Coshocton County, 1.26 mi ESE of Walhonding
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
40.340, -82.130

Large branches broken and skylight brown out.

Thunderstorm Wind, Coshocton

When
June 13, 11:00 PM EST
Where
Coshocton County, 0.69 mi N of Mohawk
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$35,000
Reported by
Social Media
Coordinates
40.340, -82.070

Numerous trees snapped around the village.

Thunderstorm Wind, Muskingum

When
June 13, 11:05 PM EST
Where
Muskingum County, 2.53 mi ESE of Irville
Measured
65 kt (75 mph) estimated gust
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.030, -82.090

Emergency manager reported widespread tree damage off Rt. 146 near Dillon Lake.

Thunderstorm Wind, Muskingum

When
June 13, 11:13 PM EST
Where
Muskingum County, Frayszeburg
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.120, -82.120

Report of a tree blown down onto a home in Frazeyburg.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:14 PM EST
Where
Tuscarawas County, 0.87 mi NE of Shanesville
Measured
75 kt (86 mph) estimated gust
Crop damage
$15,000
Reported by
Social Media
Coordinates
40.510, -81.640

Reports of numerous trees down.

Thunderstorm Wind, Coshocton

When
June 13, 11:15 PM EST
Where
Coshocton County, 0.53 mi E of Fresno
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
40.330, -81.740

Numerous trees and power lines down across the region.

Thunderstorm Wind, Coshocton

When
June 13, 11:15 PM EST
Where
Coshocton County, 2.77 mi NNE of Pearl
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.409, -81.718

Storm survey team found isolated tree damage in the vicinity of State Route 93.

Thunderstorm Wind, Coshocton

When
June 13, 11:18 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.260, -81.850

Reports of multiple trees and powerlines down across the area.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:18 PM EST to 11:37 PM EST
Where
Tuscarawas County, 1.81 mi ENE of Baltic to 0.86 mi NNW of Seventeen
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.444, -81.671

NWS Pittsburgh conducted a damage survey in central Tuscarawas county and noted a swath of damage, with wind gusts reaching/exceeding 100mph, from a derecho. The survey team also used Sentinel (satellite aerial images) to note swaths of trees down in areas were roads were unavailable. The worst damage was in the vicinity Buehler Hill Road and Schupps Hill Road.

Thunderstorm Wind, Coshocton

When
June 13, 11:20 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.260, -81.850

Local emergency manager reports trees and wires down across the county; 3 utility poles were snapped from the bottom in a row laying the same direction along Magnolia Street.

Thunderstorm Wind, Muskingum

When
June 13, 11:20 PM EST
Where
Muskingum County, Adamsville
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.070, -81.880

Local citizens report multiple trees down and power outages in Adamsville.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:20 PM EST
Where
Tuscarawas County, 0.72 mi SSW of Fiat
Measured
69 kt (79 mph) estimated gust
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.391, -81.677

Storm survey conducted by NWS Pittsburgh found notable tree damage Deibel Road.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:22 PM EST
Where
Tuscarawas County, 1.05 mi W of Stone Creek
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Crop damage
$15,000
Reported by
Social Media
Coordinates
40.400, -81.570

Report of 20 plus trees down, twisted electric poles, and down power lines.

Thunderstorm Wind, Coshocton

When
June 13, 11:24 PM EST
Where
Coshocton County, West Lafayette
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
40.270, -81.750

Local citizens reported multiple trees and wires down.

Thunderstorm Wind, Guernsey

When
June 13, 11:24 PM EST
Where
Guernsey County, Kimbolton
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
40.150, -81.570

Numerous trees down and power outages in the area.

Thunderstorm Wind, Muskingum

When
June 13, 11:25 PM EST
Where
Muskingum County, 0.53 mi E of Norwich
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
39.980, -81.790

Power outages in Norwich.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:26 PM EST
Where
Tuscarawas County, 1.45 mi E of Ragersville
Measured
69 kt (79 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.454, -81.603

Storm survey team found damage through within the woods using Sentinel-2.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:27 PM EST
Where
Tuscarawas County, 1.06 mi SSW of Stone Creek
Measured
104 kt (120 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.385, -81.554

A storm survey team estimated that winds up to 120mph occurred in the vicinity of Schupps Hill Road and Bueheller Hill Road.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:27 PM EST
Where
Tuscarawas County, 2.56 mi SE of Stone Creek
Measured
104 kt (120 mph) estimated gust
Property damage
$75,000
Crop damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.379, -81.510

A storm survey team estimated that winds up to 120mph occurred in the vicinity of Leonhard Hill Road and Millers Ridge Road.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:28 PM EST
Where
Tuscarawas County, 0.69 mi N of Gnadenhutten
Measured
83 kt (96 mph) estimated gust
Reported by
Social Media
Coordinates
40.360, -81.430

Numerous trees and power lines down.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:33 PM EST
Where
Tuscarawas County, 1.58 mi W of Dennison
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
40.380, -81.350

The county emergency manager reported numerous trees down and damage to homes in the Dennison area.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:35 PM EST
Where
Tuscarawas County, 0.69 mi N of Rock
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Public
Coordinates
40.310, -81.370

Local citizen reported roof damage/structural damage.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:35 PM EST
Where
Tuscarawas County, Stillwater
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.320, -81.320

Local emergency manager reported widespread tree damage in the region.

Thunderstorm Wind, Harrison

When
June 13, 11:38 PM EST
Where
Harrison County, 1.38 mi N of Tippecanoe
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Department of Highways
Coordinates
40.290, -81.280

State Route 800 Northbound was closed due to downed trees on the roadway.

Thunderstorm Wind, Tuscarawas

When
June 13, 11:40 PM EST
Where
Tuscarawas County, 0.69 mi N of Gnadenhutten
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
40.360, -81.430

Emergency manager reported multiple trees and wires down, trees blocking roads, and 4 structured evacuated.

Thunderstorm Wind, Harrison

When
June 13, 11:44 PM EST
Where
Harrison County, 0.69 mi N of Freeport
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.210, -81.270

OHDOT reported State Route 800 closed due to trees down.

Thunderstorm Wind, Belmont

When
June 13, 11:45 PM EST
Where
Belmont County, Flushing
Measured
70 kt (81 mph) estimated gust
Crop damage
$10,000
Reported by
Social Media
Coordinates
40.150, -81.070

Numerous trees reported down.

Thunderstorm Wind, Harrison

When
June 13, 11:53 PM EST
Where
Harrison County, 1.58 mi E of Jewett
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$15,000
Reported by
Utility Company
Coordinates
40.370, -81.000

Widespread power outages across the county; numerous trees and power lines down across the county.

Thunderstorm Wind, Harrison

When
June 13, 11:58 PM EST
Where
Harrison County, 0.69 mi S of Hopedale
Measured
70 kt (81 mph) estimated gust
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
40.320, -80.900

Many large trees reported down by a local emergency manager.

Thunderstorm Wind, Belmont

When
June 14, 12:03 AM EST
Where
Belmont County, 0.87 mi SE of Glencoe
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.010, -80.870

OHDOT reported State Route 149 closed due to debris and trees down.

Thunderstorm Wind, Belmont

When
June 14, 12:07 AM EST
Where
Belmont County, 0.69 mi S of Bridgeport
Measured
75 kt (86 mph) estimated gust
Reported by
Social Media
Coordinates
40.060, -80.750

Social media reports of many trees snapped at the base and items blown away.

Thunderstorm Wind, Belmont

When
June 14, 12:07 AM EST
Where
Belmont County, Bridgeport
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.070, -80.750

Social media report of an attic window being sucked out and pieces of siding from a home removed.

Thunderstorm Wind, Jefferson

When
June 14, 12:11 AM EST
Where
Jefferson County, 1.74 mi NW of Wolf Run
Measured
70 kt (81 mph) estimated gust
Reported by
Utility Company
Coordinates
40.470, -80.920

Power company reported localized outages due to trees and power lines down.

Thunderstorm Wind, Coshocton

When
June 14, 2:55 AM EST
Where
Coshocton County, 1.74 mi SW of Mound
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.380, -81.870

OHDOT reported State Route 83 southbound closed due to trees down.

Thunderstorm Wind, Muskingum

When
June 14, 3:22 AM EST
Where
Muskingum County, 1.74 mi SW of Zanesville Parr Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
39.980, -82.040

A very large tree oak tree was uprooted and destroyed a patio and part of a roof to a home.

Thunderstorm Wind, Muskingum

When
June 14, 3:24 AM EST
Where
Muskingum County, 0.53 mi W of Hopewell
Measured
70 kt (81 mph) estimated gust
Crop damage
$5,000
Reported by
Social Media
Coordinates
39.950, -82.180

Large oak tree down.

Thunderstorm Wind, Carroll

When
June 14, 3:25 AM EST
Where
Carroll County, 2.6 mi NW of Peteburg
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.550, -81.150

OHDOT reported tree down at mile marker 5.9 on State Route 39.

Thunderstorm Wind, Muskingum

When
June 14, 3:26 AM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
39.950, -82.010

Social media reports of power outages and trees down with second line of convection.

Thunderstorm Wind, Guernsey

When
June 14, 3:44 AM EST
Where
Guernsey County, Quaker City
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.970, -81.300

OHDOT reported tree down on State Route 513 in Quaker City.

Thunderstorm Wind, Belmont

When
June 16, 4:55 PM EST
Where
Belmont County, 0.87 mi NE of Fairview
Measured
70 kt (81 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
40.060, -81.220

Trees down on Old National Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038674, 1038675, 1038676, 1038677, 1038678, 1038679, 1041898, 1038680, 1038693, 1038682, 1038688, 1041899, 1038689, 1038690, 1038691, 1038696, 1041902, 1041888, 1041889, 1038697, 1038698, 1038699, 1038700, 1038701, 1038702, 1041883, 1041872, 1041875, 1041873, 1041876, 1041874, 1041882, 1041877, 1041878, 1041884, 1041885, 1041881, 1041879, 1041880, 1041886.